Drug Safety Alert
|Date:||21st of October 2022.|
|Target Audience:||• Regulatory Field Force|
• Manufacturers of Glycerin containing formulations to control level of Diethylene glycol and Ethylene glycol
• Healthcare Professionals- Physicians, Pharmacists, and Nurses
• General Public
|Problem or Issue:||Glycerin, Sorbitol & Propylene glycol are widely used in therapeutic goods as solvents. However, recently there has been report in international media related to the adulteration of these materials with highly toxic Diethylene Glycol (DEG) and Ethylene Glycol(EG). These impurities, DEG and EG are poisonous and may lead to severe health injury or death, as recently reported in Gambia, and also being associated with the incident happened in Indonesia due to consumption of syrups containing glycerin. These reports warrant an emergent need of extraordinary measures and vigilant monitoring of these possible contaminants.|
|Potential Hazards linked to DEG and EG:||Toxic effects can include abdominal pain, diarrhea, inability to pass urine, headache, altered mental state, vomiting and acute kidney injury which may lead to death especially in children|
|Advice for healthcare professionals:||DRAP requests increased vigilance within the supply chains of institutions/pharmacies/healthcare facilities to detect any substandard / falsified product in the market. Adverse reactions or quality problems experienced with the use of any product shall be reported to the National Pharmacovigilance Centre(NPC), DRAP using Adverse Event Reporting Form or online through this link. Further information of reporting problems to DRAP is available on this link.|
|Advice for Manufacturer’s and Importers of Products containing Glycerin Solvent:||Perform test/analysis of for presence of any toxic impurity/contaminants specially when used in oral dosage forms such as syrups/suspensions etc. It is legal responsibility of all manufacturers of therapeutic goods to ensure before marketing that all the manufactured therapeutic goods are safe for consumption. Therefore, it is required that all manufacturers using these solvents must perform proper testing to detect DEG and EG contamination|
|Advice for General Public:||All therapeutic goods must be obtained from the licensed pharmacies, and other authorized retail outlets. The authenticity and condition of products should be carefully checked. Seek advice from your pharmacists or other healthcare professional in case of any doubt.|
|Guidelines for reporting Adverse Drug Reactions (ADRs):||Both healthcare professionals and patients are requested to report any adverse events they have experienced to National Pharmacovigilance Centre, Drug Regulatory Authority of Pakistan through DRAP Med Vigilance E-reporting system or at npc∂dra.gov.pk.|
Similarly, adverse events can also be reported through Med Safety Mobile Application that is available for download from the App store (For iOS devices) and Google Play (For Android devices).
DRAP has issued alerting note to all relevant stakeholders for taking effective measures in this regard.